g
Printer Friendly Version

editor  
BellaOnline's Geriatrics Editor
 

C. diff colitis

Clostridium difficile, better known as C. diff, is a common, yet potentially deadly infection of the colon. It is a very common cause of antibiotic-associated diarrhea, which simply means the diarrhea occurs when a person is currently taking or recently took antibiotics.

This is similar to the yeast infection many women get after taking antibiotics. In this case, Clostridium difficile lives in the intestines of many people, but can overgrow when the bacteria that compete with it in the colon are killed off by antibiotic use. C. diff organisms produce a toxin that damages the walls of the intestines and leads to diarrhea. Though this infection occurs most commonly in hospitalized patients, anyone can develop this disorder. While some people have very mild diarrhea, others have a catastrophic course leading to colectomy (removal of the colon).


What are the risk factors for C. diff colitis?

-As mentioned above, current or recent use of antibiotics is the major risk factor. C. diff can even occur up to 10 weeks after stopping antibiotics!

-C. diff is more common in those over the age of 65.

-Those with a weakened immune system, such as those undergoing chemotherapy are at increased risk.

-Prior infection with C. diff puts you at risk.

-Some studies suggest that proton pump inhibitors (a class of medication used to suppress stomach acid) may increase the risk of C. diff.


What are the symptoms of C. diff?

Symptoms can vary widely. However, watery diarrhea, at least three times per day for two or more days, along with abdominal cramping can be seen in many cases. More severe cases can result in diarrhea with over 10 loose stools per day, inflammation of the colon (colitis), blood or pus in the stool, low-grade fever, loss of appetite, weight loss, nausea, and dehydration. More concerning symptoms and signs include severe abdominal pain, high grade fever, severe diarrhea, and abdominal distension. Rarely, the colon can even rupture and lead to a life-threatening infection or death.


How can I protect myself from C. diff?

Wash your hands! C. diff can be transmitted from person to person. However, it is not airborne and requires physical contact with the organism. Even people with no symptoms who simply carry C. diff in their colons can be the source of infection for others. If you are exposed to someone with C. diff it is important to be aware that hand washing with soap and water is more effective at preventing the spread of C. diff than alcohol-based hand scrubs.


How is C. diff treated?
In most cases, oral antibiotics suffice, though in more severe infections, hospitalizations for IV fluids and antibiotics may be necessary. Occasionally, surgery is required for severe infections.
---------------
Editor recommendation:




This site needs an editor - click to learn more!

Geriatrics Site @ BellaOnline
View This Article in Regular Layout

Content copyright © 2013 by A. Maria Hester, M.D.. All rights reserved.
This content was written by A. Maria Hester, M.D.. If you wish to use this content in any manner, you need written permission. Contact Editor Wanted for details.



| About BellaOnline | Privacy Policy | Advertising | Become an Editor |
Website copyright © 2013 Minerva WebWorks LLC. All rights reserved.


BellaOnline Editor